Well, let's see. I'm not a diabetic, I was very healthy until about January. About six months ago or more, I started having loose stools (not diarrhea), flatulance, gasy bloating stomach, excess acid. Well I tried more fiber, antiacids, things like Levsin, peppermint tea, etc. I went to the GI doc, they did an upper endoscopic test, I had inflammation of the esophagus (esophagitis) and a polyp (benign), so the doc started me on Nexium twice a day. They also did a gastric emptying test, in which they said I had borderline gastroparesis, so they gave me Reglan. I have been doing those two meds for six months now, along with everything else that I can do to ease the symtoms. And it doesn't look like things are getting any better, possibly worse. Will this stuff clear up at all? Does taking things like Reglan eventually fix the problem? What causes gastroparesis?, damage to nerves, what? All things they have failed to tell me.
I should note that before I had the major stomach issues I was on Pamelor, which is a tricyclic, norepinephrine only for like 10+ years and I never had stomach issues or loose bowels or low energy or such. Now I'm not on anything.
Could all this just be really bad IBS not controlled by meds like they were?
Borderline gastroparesis? What was your emptying time vs expected emptying time? Have you had a HIDA/CCK done?
Regarding your questions: Gastroparesis is not an end diagnosis in itself, generally, but a symptom of something else. This is why they can't say what causes gastroparesis. Sometimes it's damage to the vagus nerve because of an autoimmune issue or post-viral syndrome. At other times it could be a smooth muscle disorder. Then, of course, there's the possibility of autonomic dysfunction, as seen in parkinsons and MS, though it's unlikely this would be your first symptom. If you're to find an answer at all, getting to the root cause will be the only way.
If you find that the drugs aren't helping any (and remember that at times the drugs may actually make the condition worse), then perhaps it's time you take a look at alternative and complementary methods. Currently what you have is "idiopathic gastroparesis", meaning there's no known cause. If it is indeed getting worse, then tests will be done to see why that is. In the meantime, I recommend finding a good holistic physician, perhaps an acupuncturist, to find out whether they could help. You might also want to explore the possibility of food intolerances (particularly gluten, even if you're not celiac, or even flouride, which is known to slow digestion).
Now, will this clear up at all? Hard to say. Gastroparesis is usually self-limiting, and if the root cause is found, then treating the root cause may yield improvement. Additionally, if the condition is post-viral, then there's an excellent chance of recovery, though it may take as much as 5 years. Unfortunatelly, not enough is known about the condition to make a definitive statement. Your best bet is to make sure you exhaust all avenues of research and treatement.
(P.S. Diagnosed with borderline gastroparesis myself, 80 minute emptying time when the expected was 70. Doctor chucked this up to variations in the testing methods and recommended treating it with dietary and lifestyle changes as opposed to drugs. I've found the herb shatavari to be helpful, but I don't know whether it should be taken alongside Reglan.)
Thanks for replying back. It gives me quite a few things to think about.. Getting to the root cause of what's been going on is my main goal. It seems as if doctors just want to treat the symtoms and not the cause. Everytime I've gone to see them they tell me to continue the Nexium and Reglan with no other tests pending except maybe another gastric emptying. I have thought about going to see an acupuncturist and a holistic practioner about this. I heard of one case of a friend who had taken Nexium for years and then had acupunture and is totally better. I have been tested, not necessarily by a doctor, but by an allergist for any food or such allergies. I think the medicines are helping some but not doing enough of what they are supposed to. It seems counter intuative to me about the Reglan medicines if they help move food from the stomach wouldn't that exacerbate the condition if someone had IBS. I should say that I haven't taken Reglan in like a week because the doc is switching me over to Domperadone, which is similar, and I still have everything that I eat the night before go right through me the next morning. Sounds the opposite of gastroparesis to me.
Two more questions?
I have had back and neck issues for a few years and have gone to orthopedic and chiro doctors for it, could it be that there is either a pinched nerve causing this or nerve damage due to adjustments?
Also I used to exercise alot and stopped because of my back injury, I'm starting to get better, would exercise help any?
Regarding IBS, remember that IBS is basically a diagnosis of "We don't really know". Fact is that IBS isn't well understood, and is actually a set of symptoms which they can't really find a root cause for.
Acupuncture may help, but make sure it's an acupuncturist with a good reputation and track record, as well as one very familiar with herbs, since it's usually a combination approach which works best. And don't expect miracles. It probably took you a while to get this sick, it'll probably take you a while to get better.
Food intolerances and food allergies are two different things. For example, I'm not allergic to oatmeal, but I am intolerant of it: the stuff gives me pretty bad heartburn. Gluten intolerance (even non-celiac, meaning there are no autoimmune markers) and flouride sensitivity have both been tied to idiopathic gastroparesis and general dyspepsia, delayed gastric emptying. Also, food intolerances may be at the root of IBS. Try dropping all dairy and grain for a while and see what happens, how you feel. Also, have you tried taking probiotics?
By the way, I noticed you were using Pamelor. Anti-anxiety drugs and Anti-depressants have been known to hinder gastric emptying rates. This may be part of the reason for your condition. Emphasis on the "may".
Regarding your food going right through you, I'm not sure what to say, except that just because it takes your stomach a long time to empty, it doesn't mean that your intestines won't clear quickly once food gets into them.
By the way, if you're taking domperidone, DO NOT take that shatavari herb I was talking about. They both work the same way and taking both WILL cause side effects. (Both are used for increasing lactation as well as for their gastrointestinal qualities.)
As for the nerves being pinched and causing damage, that's a very, very real possibility. See my diary entry. I'll be seeing a neurologist about that, soon. The celiac plexus has a fair amount to do with the nerves that control things like the stomach.
Exercise might help. Just don't exercise after eating, and try not to do heavy weights. If you want to, walking after eating will help the food move down quicker, since it tends to stimulate the stomach. Abdominal exercises will likel be helpful for your back, and if there's something going on there, it may help overall. Aerobics are probably your best bet, though.
Of course, in the end, no one knows your body better than you, and keeping a log of your observations will probaly help yield more answers than going to doctor appointments unprepared.
I appreciate your help. It's given me something to take back to my doctors and ask them why didn't they think of that. They haven't bothered to look at under lying causes, just do the tests and give em meds. I have been taking extra fiber and probiotics and will be seeing an orthopedic doctor and will ask him about the nerves issue and will ask my neurologist about it as well. My guess is, all the chiropractic stuff might have created more damage than good. Plus since I've been off the antidepressant drugs that might be part of it and I haven't been exercising like I was. Anyway thanks again and good luck in getting better.
I too have been diagnosed with gastroparesis. Found out about 2 weeks ago. Here is what I know that has worked for me and what hasn't. I was on Reglan a while ago for something else; Reglan can become dangerous if taken too long; it can cause facial palsy. For me, I felt like I had ADHD. I couldn't stop twitching and I couldn't concentrate. Once diagnosed, I was put on erythromycin which was not fun; I gave it a week and stopped taking it. Now I am taking dicyclomine (for muscle spasms) and omeprazole (for heartburn and acid reflux) and I can say i'm doing so much better. :) I hope it stays like this. I wish you luck.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.